Kansas, 2019

Tornado and Flash Flood in Kansas, May 28, 2019

May 28, 2019 · NWS ICT · 7 events in 4 counties and zones

Scattered severe thunderstorms developed across Central & South-Central Kansas in the evening. Although the thunderstorms were low-end severe with hail around quarter-sized & gusts around 52 knots, one severe thunderstorm spawned a strong tornado in Russell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered severe thunderstorms developed across Central & South-Central Kansas in the evening. Although the thunderstorms were low-end severe with hail around quarter-sized & gusts around 52 knots, one severe thunderstorm spawned a strong tornado in Russell County. This tornado began in Northern Russell County then crossed the border into Osborne County. Fortunately, the tornado remained in rural areas as it reached one half mile wide. Had it struck a community, it's very likely it would've caused considerable damage & received a rating higher than the EF2 it received. This, of course, is speculative. One thunderstorm caused flash flooding in Butler County late that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 2:36 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 28, 2:36 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
336 PM CDT Tue May 28 2019

.SHORT TERM...(This evening through Friday night)
Issued at 332 PM CDT Tue May 28 2019

An interesting setup is in store for the rest of the day across
south central and southeast Kansas regarding chances for severe
storms. By mid-morning this morning, a few discrete elevated storms
began moving across portions of south central Kansas, producing hail
as large as ping-ping balls in the strongest updrafts. These storms
have tracked off to the northeast as low-level destabilization
continues and midday surface dewpoints in the upper 60s and low 70s
were present across south central and southeast Kansas.

During the day today, a mid/upper trough has been lifting
northeastward out of Colorado and over Nebraska. At the surface, a
low pressure center is located over western Kansas with a warm front
extending off to the east towards the Kansas City metro area and a
cold front and dryline extending southward across Oklahoma and into
northern Texas. Latest one-minute satellite imagery shows bubbling
cumulus across central and eastern Kansas. As capping continues to
erode with daytime heating, initially discrete supercell formation
will become more favorable to develop. Think that the previous
forecast is still generally on track, with generally the favorable
area for convective initiation somewhere in the vicinity of the I-
135 corridor, where large amounts of MLCAPE will be located in
concert with effective bulk shear of roughly 50-60kts. Although the
shear vectors are not perpendicular to the surface boundary, an
angled orientation and increasing magnitude as the afternoon
progresses will provide favorable conditions for very large hail and
a few strong wind gusts. As far as tornado potential goes, steep 0-
1km lapse rates and very large 0-1km MLCAPE as well as decent low-
level shear and STP values will be conducive to possibly a few
tornadoes as well in discrete storms. As a result, a tornado
watch remains in effect for the rest of the afternoon and evening
for all central and south central Kansas counties, extending as
far east as Greenwood, Elk, and Chautauqua counties.

The question remains how long thunderstorms will be able to
sustain themselves as they track eastward across the forecast
area. Latest CAMs (such as the HRRR) show convective activity
moving fairly quickly and diminishing sometime in the 00-02z time
frame, which seems a little suspect given the amount of buoyancy
that is likely to persist even in southeast Kansas. At the same
time, southeast Kansas remains covered in more stable cloud cover,
which could damper severe thunderstorm potential here. Thus, have
low confidence in the end-time for now, but will continue to
monitor trends and update the short term as needed. Also of note,
anomalously high precipitable water values, especially in
southeast Kansas, will mean that if storms are able to maintain
themselves into this area, they are likely to be very efficient
rain makers. Have held off on issuing a Flash Flood Watch given
the uncertainty and the transient nature of storms this evening.
However, in locations where storms do develop or move over, expect
very heavy rainfall that could cause some localized flooding
concerns, especially given the already saturated soils from the
large amounts of rain that have been received over the past week.

As the previous discussion mentioned, the diffuse boundary is
forecast to be situated over far southeast Kansas tomorrow-tomorrow
evening, which will allow for continued chances of thunderstorms in
far southeast Kansas through roughly midnight tomorrow night.

Relief from shower and thunderstorm chances will come on Thursday
when a mid/upper ridging pattern takes shape over Kansas. Expect
clearing skies and seasonable temperatures.

Models begin to diverge on solutions for the end of the week,
with the GFS and ECMWF showing a surface ridge sliding across the
Southern Plains, keeping the forecast area mostly dry during the
day on Friday. However, the Canadian and NAM favor a disturbance
in the zonal pattern earlier in the day on Friday, which could
warrant some low pops during the morning and afternoon. Have
toned these down for now, in favor of the drier ECMWF and GFS
until later in the evening/overnight.

.LONG TERM...(Saturday through Tuesday)
Issued at 332 PM CDT Tue May 28 2019

Heading into the weekend and early next week, several chances of
showers/thunderstorms return to the area on the back-side of a
tilted mid-level trough progged to swing across the Mississippi
Valley and into the Great Lakes regions. Temperatures will hold
to near normal values throughout the extended period with
afternoon highs in the low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM CDT Tue May 28 2019

MVFR cigs will linger into early afternoon along with scattered
elevated convection across a portions of central Kansas and the
Flint Hills. Severe surface based storms are expected along the
dry-line late this afternoon and early evening across south
central Kansas and the southern Flint Hills. While mainly VFR
away from convection, expect MVFR/IFR in and near the strong to
severe convection this evening.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  73  53  75 /  50  10  10   0
Hutchinson      55  72  52  74 /  50  10  10   0
Newton          57  73  52  74 /  50  10  10   0
ElDorado        60  74  53  74 /  50  20  10   0
Winfield-KWLD   61  75  54  76 /  50  40  10   0
Russell         52  69  49  73 /  20  10  10   0
Great Bend      52  70  50  74 /  20  10  10   0
Salina          56  74  52  75 /  50  10  10   0
McPherson       55  72  51  74 /  50  10  10   0
Coffeyville     65  80  56  77 /  50  60  60   0
Chanute         64  80  55  75 /  60  50  40  10
Iola            64  80  55  74 /  60  40  30  10
Parsons-KPPF    65  80  56  76 /  60  60  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...KED
Hazardous weather outlook, May 28, 3:10 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
410 PM CDT Tue May 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
410 PM CDT Tue May 28 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms capable of producing very large hail up to tennis
ball size, damaging wind gusts and a tornado or two are possible
late this afternoon and evening. The greatest risk will be from the
Flint Hills westward across central and south central Kansas.

Widespread river flooding, some of which is significant continues
across much of the region. Be prepared for highway closures,
especially across southeast Kansas. See latest river flood warnings
for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may linger over southeast Kansas through Wednesday
with a continued threat of strong thunderstorms and locally heavy
rain. After a brief break, thunderstorms may return to the area
over the weekend, with a renewed threat of strong to severe storms
and heavy rain.

River flooding will continue to be a concern well into the upcoming
week. Please continue to monitor River Flood Warnings and
Statements for the latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon and evening from
the Flint Hills westward across central and south central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 28, 10:20 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             3 E HUTCHINSON          38.07N 97.86W
05/28/2019  E0.75 INCH       RENO               KS   PUBLIC

            DELAYED REPORT. PICTURE OF PENNY SIZE HAIL
            AT THE HUTCH AIRPORT. SUBMITTED VIA TWITTER.

&&

MARTIN
Local storm report, May 28, 10:23 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1123 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HAIL             1 SSW HESSTON           38.13N 97.43W
05/28/2019  M0.70 INCH       HARVEY             KS   PUBLIC

            DELAYED REPORT. MPING REPORT OF DIME SIZE
            HAIL.

&&

MARTIN
Local storm report, May 28, 10:27 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1127 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HAIL             GOESSEL                 38.25N 97.35W
05/28/2019  M0.70 INCH       MARION             KS   TRAINED SPOTTER

            HAIL JUST UNDER DIME SIZE.

&&

MARTIN
Local storm report, May 28, 10:34 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1134 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             4 WSW HILLSBORO         38.33N 97.28W
05/28/2019  M0.75 INCH       MARION             KS   TRAINED SPOTTER

            ONLY LASTED A FEW MINUTES.

&&

MARTIN
Local storm report, May 28, 10:39 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1139 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             HILLSBORO               38.35N 97.20W
05/28/2019  M1.00 INCH       MARION             KS   TRAINED SPOTTER

&&

MARTIN

The radar

The Grand Island radar (KUEX), 139 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Russell

When
May 28, 4:20 PM CST to 4:23 PM CST
Where
Russell County, 2.74 mi W of Waldo to 1.32 mi NW of Waldo
Rating
EF2
Path length
2.22 mi
Path width
880 yd
Continued into
Osborne, Ks (GID)
Reported by
Broadcast Media
Coordinates
39.114, -98.850

This large, strong tornado fortunately remained in rural areas as only a few power lines were snapped. It's especially fortunate that the tornado didn't strike a community as it was of course quite massive. The tornado was a county border-crosser as it moved northeast into Osborne County.

Hail, Butler

When
May 28, 6:31 PM CST to 6:33 PM CST
Where
Butler County, 0.69 mi S of Whitewater
Measured
1.5 in hail
Reported by
State Official
Coordinates
37.960, -97.150

Thunderstorm Wind, Butler

When
May 28, 6:34 PM CST to 6:35 PM CST
Where
Butler County, 0.69 mi S of Whitewater
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
37.960, -97.150

Relayed from KSN of downed trees in Whitewater.

Hail, Harvey

When
May 28, 6:37 PM CST to 6:38 PM CST
Where
Harvey County, 2.29 mi ESE of Annelly
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.960, -97.160

The sheriff's deputy reported quarter-sized hail in Whitewater.

Hail, Marion

When
May 28, 7:01 PM CST to 7:02 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.090, -96.890

Gusts estimated at 52 knots/60 mph also occurred.

Thunderstorm Wind, Marion

When
May 28, 7:01 PM CST to 7:02 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.090, -96.890

Quarter-sized hail also occurred.

Flash Flood, Butler

When
May 28, 9:26 PM CST to 10:48 PM CST
Where
Butler County, 1 mi NE of Potwin to 1 mi SW of Potwin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.960, -97.007

The chaser reported that a county road was being inundated by high water. The flash flood occurred near 90th Rd. and Hopkins Switch.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816518, 826652, 826659, 826654, 826655, 826660, 826651.